Alabama, 2004

Tornado and Hail in Alabama, May 31, 2004

May 31, 2004 · NWS TAE · 6 events in 3 counties and zones

4 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 31, 8:00 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, May 31, 8:00 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 AM EDT MON MAY 31 2004

THE AREA OF CONVECTION ASSOCIATED WITH THE FRONTAL BOUNDARY
CONTINUES TO HEAD E-SE THIS MORNING...JUST TO THE N OF OUR CWA FOR
THE TIME BEING. WITH OUTFLOW BOUNDARIES HEADING SE FROM THIS
CONVECTION...IT IS ONLY A MATTER OF TIME BEFORE NEW STORMS ARE
SPAWNED OVER OUR N ZONES. HOWEVER...DO EXPECT THESE TO BE WEAKER
THAN THE ONES TO THE N...AS THE THERMODYNAMIC PROFILES ARE NOT AS
FAVORABLE OVER OUR AREA TODAY. WILL GO AHEAD AND RAISE POPS TO
LIKELY TO THE N...AND BETTER CHANCES TO THE S. OVER THE COASTAL
WATERS...WINDS ARE FRESHENING OUT OF THE S-SW AT 15 KNOTS WITH
HIGHER GUSTS.

GOULD

********************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 AM EDT MON MAY 31 2004

.SYNOPSIS...
A DEEP LAYER RIDGE CONTINUES ACROSS SOUTH FLORIDA...WITH MOIST SOUTHWEST FLOW
IN THE LOW LEVELS ACROSS OUR AREA. A TREMENDOUS MCS/SQUALL LINE IS MOVING TO
THE EAST AND SOUTHEAST ACROSS NORTHERN PORTIONS OF LA...MS...AND AL. THIS
SYSTEM IS RUNNING OUT AHEAD OF A COLD FRONT.

&&

.SHORT TERM...
THE MODELS HAVE COME INTO BETTER AGREEMENT...BRINGING THE AFOREMENTIONED MCS
(OR WHAT IS LEFT OF IT) INTO NORTHWEST PORTIONS OF OUR FORECAST AREA BY EARLY
AFTERNOON...THEN STALLING A BAND OF DEEP LAYER MOISTURE ACROSS OUR REGION
THROUGH TUESDAY. ITS HARD TO CALL THIS SYSTEM A FRONT...BUT IT MAY BE A
COMBINATION OF A FRONT AND OUTFLOW BOUNDARIES FROM NUMEROUS STORMS. AT ANY
RATE...A MID TO UPPER LEVEL SHORTWAVE TROUGH IS EXPECTED TO MOVE EAST OVER THE
FORECAST AREA TUESDAY...BRINGING THE BEST CHANCE FOR SOME MUCH-NEEDED RAIN IN A
LONG TIME. ONCE THIS SHORT WAVE CLEARS THE REGION TUESDAY NIGHT...THERE WILL BE
ENOUGH DRYING TO BRING RAIN CHANCES DOWN TO THEIR CLIMATOLOGICAL VALUES
WEDNESDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF OUR
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA ZONES THIS AFTERNOON. CAPE VALUES OF
2000 J/KG AND DEEP LAYER VERTICAL WIND SHEAR OF ABOUT 30 KNOTS COULD SUPPORT
ORGANIZED DEEP CONVECTION IN THAT REGION...ESPECIALLY IF OUTFLOW BOUNDARIES
TRIGGER THE CONVECTION DURING THE HEAT OF THE AFTERNOON.

&&

.MARINE...
IT IS QUITE WINDY JUST WEST OF OUR COASTAL AREA...WITH WINDS AND SEAS RUNNING
NEAR ADVISORY CRITERIA. THE GFS HAS BEEN ON TOP OF THIS WIND EVENT...ALTHOUGH
IT HAS BEEN A TAD TOO STRONG. I HAVE GIVEN THE GFS TWICE THE WEIGHT OF THE ETA
IN THIS FORECAST PACKAGE...WHICH WILL PUT OUR MARINE AREA IN EXERCISE CAUTION
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 92 73 87 69 / 30 30 60 30
PFN 88 74 85 73 / 30 40 60 20
DHN 90 70 86 69 / 50 50 60 20
ABY 92 70 87 69 / 40 40 60 20
VLD 93 71 87 69 / 30 30 60 30
CTY 91 75 87 72 / 20 20 50 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

FOURNIER
Hazardous weather outlook, May 31, 3:17 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 AM EDT MON MAY 31 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-010817-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
418 AM EDT MON MAY 31 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA TODAY...MAINLY THIS AFTERNOON. A SQUALL
LINE WILL APPROACH THIS AREA FROM THE NORTHWEST BY LATE MORNING OR
EARLY AFTERNOON. THE PROXIMITY OF THIS SQUALL LINE AND STRONG DAYTIME
HEATING OF A MOIST AIRMASS WILL COMBINE TO GENERATE SCATTERED
THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS AND HAIL. ELSEWHERE...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST FLORIDA...BUT
CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY...THEN DIMINISHING RAIN
CHANCES TUESDAY NIGHT AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON...AND SPOTTER
ACTIVATION MAY BE REQUIRED.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE PANHANDLE
AND BIG BEND COAST.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

9-FOURNIER

In the hours before

Special weather statement, May 31, 10:00 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT MON MAY 31 2004

ALZ065>069-FLZ007>013-GAZ120>131-142>148-155>161-312100-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DOUGHERTY GA-EARLY GA-GENEVA AL-GRADY GA-HENRY AL-
HOLMES FL-HOUSTON AL-INLAND WALTON FL-IRWIN GA-JACKSON FL-LANIER GA-
LEE GA-LOWNDES GA-MILLER GA-MITCHELL GA-QUITMAN GA-RANDOLPH GA-
SEMINOLE GA-TERRELL GA-THOMAS GA-TIFT GA-TURNER GA-WASHINGTON FL-
WORTH GA-
1100 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND MUCH OF THE
FLORIDA PANHANDLE..EFFECTIVE UNTIL 500 PM EDT MONDAY AFTERNOON (400
PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...AND GULF.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Geneva

When
May 31, 1:55 PM EST
Where
Geneva County, Coffee Spgs
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.167, -85.917

Golfball size hail reported by the Geneva Fire Department.

Hail, Coffee

When
May 31, 2:01 PM EST
Where
Coffee County, Kinston
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.200, -86.133

Golfball size hail reported by a SKYWARN storm spotter.

Thunderstorm Wind, Geneva

When
May 31, 2:15 PM EST
Where
Geneva County, Samson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.117, -86.050

Numerous downed trees reported by the Geneva Fire Department.

Tornado, Geneva

When
May 31, 2:20 PM EST
Where
Geneva County, Coffee Spgs
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.167, -85.917

A weak tornado briefly touched down and toppled trees and power lines. Reported by the Geneva County EMA.

Hail, Geneva

When
May 31, 2:40 PM EST
Where
Geneva County, Malvern
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.133, -85.533

Baseball size hail reported by the Geneva County Sheriff.

Hail, Houston

When
May 31, 3:00 PM EST
Where
Houston County, Taylor
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.167, -85.467

Golfball size hail reported by the Houston County EMA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398183, 5398184, 5398185, 5398186, 5398187, 5398188.